Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 24, NWS State College, PA

May 8, 20134 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 8, 2013, 6:08 PM EDT for 4 counties in Pennsylvania. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2013, 6:08 PM EDT (22:08 UTC)
Expired
May 8, 2013, 7:00 PM EDT
In force
52 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Dauphin County, PA, Juniata County, PA, Northumberland County, PA, Perry County, PA

The radar

The State College radar (KCCX), 91 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 10.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2013-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2013-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 5:01 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 8, 5:01 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
501 PM EDT WED MAY 8 2013

.SYNOPSIS...
AN UPPER LEVEL LOW WILL DRIFT TO THE NORTHEAST...REACHING
SOUTHERN NEW YORK BY THURSDAY. WEAK HIGH PRESSURE WILL BUILD
EAST OVER THE COMMONWEALTH THURSDAY AFTERNOON INTO EARLY FRIDAY.
MILDER...AND MORE HUMID AIR WILL PUSH INTO THE REGION FRIDAY
AFTERNOON THROUGH SATURDAY...AHEAD OF A STRONG COLD FRONT THAT
WILL BRING UNSEASONABLY COOL AIR TO THE REGION LATER IN THE
WEEKEND INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A SPRAWLING UPPER LOW NEAR STAUNTON VA LATE THIS AFTN...WILL
SLOWLY LIFT UP ACROSS EASTERN PA BY LATE TONIGHT. COMBINATION OF
COLD TEMPS ALOFT AND DIURNAL HEATING IS RESULTING IN A FAIRLY GOOD
COVERAGE OF SHRA/TSRA ACROSS CENTRAL PA AS OF 21Z. ALTHOUGH SOME
DECREASE IN COVERAGE/INTENSITY IS EXPECTED WITH SUNSET...LG SCALE
FORCING IN ADVANCE OF UPPER LOW SHOULD SUPPORT SCT SHRA CONTINUING
LATE INTO THE NIGHT. WANING UPPER LG SCALE FORCING BEHIND
DEPARTING UPPER LOW SHOULD RESULT ONLY ISOLATED SHRA REMAINING
TOWARD DAWN ON THURSDAY.

THUNDERSTORMS ACROSS SOUTHERN PA SHOWING VERY SLOW MOVEMENT AS OF
21Z DUE TO VERY WEAK STEERING FLOW. HOWEVER...PWATS NOT
PARTICULARLY IMPRESSIVE AND 1HR RADAR ESTIMATES ONLY ARND 0.5
INCH...SO FLASH FLOOD THREAT APPEARS LOW. SPC MESOANALYSIS SHOWING
BAND OF HIGHEST CAPE OF 1000-1500 J/KG ACROSS THE SOUTHERN HALF OF
THE STATE...SO SOME HAIL COULD ACCOMPANY THE STRONGER CELLS EARLY
THIS EVENING.

TONIGHT'S LOWS WITHIN A COUPLE OF DEGREES EITHER SIDE OF 50 WILL
AVERAGE A BIT ABOVE NORMAL.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
THE UPPER LOW WILL BE MOVING INTO NY AND SRN NEW ENGLAND AS THE
DAY PROGRESSES THURSDAY. THEORETICALLY WE WILL BE SEEING RISING
UPPER HEIGHTS AND EVEN SOME INCREASE IN RIDGING ALOFT APPROACHING
FROM THE WEST...BUT SHORT RANGE GUIDANCE IS HINTING AT CONTINUED
INSTABILITY SHOWERS...ESPECIALLY AS THE DAY WARMS UP. ALSO THERE
IS THE HINT OF PERHAPS SOME LOCALLY MORE ORGANIZED RAINS DEVELOPING
OVER NWRN AREAS AS A DEFORMATION ZONE POSSIBLY TRIES TO ORGANIZE
IN THE NW QUADRANT OF THE UPPER LOW. THAT IS JUST A PATTERN
RECOGNITION THING AT THIS RANGE...WITH ONLY THE OPERATIONAL NAM
SUGGESTING ANYTHING MORE THAN SCATTERED SHOWERS THROUGH 18Z.

WITH A MIX OF SUN AND CLOUDS WE SHOULD EASILY WARM INTO THE 60S
TO LOWER 70S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
LEFT THU NIGHT MAINL DRY...AS WEAK RIDGING PREVAILS.

DID UP TEMPS ON FRIDAY...GIVEN SW FLOW. IN SLIGHT RISK
FOR STRONG TO SEVERE STORMS...SOMETHING TO WATCH...GIVEN
FCST MAX TEMPS.

NOT A LOT OF CHANGE FOR FRIDAY NIGHT INTO SAT NIGHT.
SERIES OF COLD FRONTS MOVE ACROSS. ONE FRONT EARLY
SAT...THEN ANOTHER SATURDAY NIGHT. THE REAL COLD AIR
WILL COME IN LATER SUNDAY...BEHIND THE UPPER LVL FRONT.
NEAR RECORD COLD LIKELY FROM LATE SUNDAY INTO TUE AM.
FROST AND FREEZE ISSUES WILL BE LIKELY.

AS THE HIGH MOVES TO TH SE LATE TUE...MODELS SHOW A
STRONG WESTERLY FLOW OF VERY WARM AIR FOR WED INTO THU...
BEFORE ANOTHER COLD SPELL LATER IN THE WEEK. PATERN
SUPPORT STRONG TO SEVERE STORMS POSSIBLE WITH WARM
FRONT...DID PUT LOW POPS IN ALONG THE NY BORDER.

DID NOT GO TO CRAZY WITH MAX TEMPS AT THIS POINT...
BUT COULD SEE SOME MID 80S.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
A LOW PRESSURE SYSTEM CURRENTLY OVER WEST VIRGINIA WILL CONTINUE
TO SLOWLY SPIN NORTH TODAY. AS THE SYSTEM PULLS ATLANTIC MOISTURE
THROUGH PENNSYLVANIA... WIDESPREAD SHOWERS AND ISOLATED
THUNDERSTORMS WILL CONTINUE FROM KIPT TO KBFD THROUGHOUT THE
AFTERNOON HOURS. OTHER TERMINALS WILL SEE SCATTERED SHOWERS AND
A RUMBLE OR TWO OF THUNDER.

SHOWERS WILL DECREASE OVERNIGHT AS THE LOW MOVES NORTH BUT THE
LIKELIHOOD OF FOG INCREASES AFTER 06Z. EXPECT MVFR/IFR...WITH SOME
SITES POTENTIALLY REACHING LIFR... VSBYS THURSDAY MORNING. WEAK
HIGH PRESSURE WILL BUILD EAST OVER THE COMMONWEALTH THURSDAY
AFTERNOON INTO EARLY FRIDAY...BRINGING MOSTLY VFR FLYING
CONDITIONS.

.OUTLOOK...

THU...WIDESPREAD MVFR/IFR IN MORNING FOG. THEN MAINLY VFR
CONDITIONS WITH MVFR SCATTERED SHOWERS AND ISOLATED TSTMS.

FRI...COLD FRONT MOVES THROUGH. SCT SHOWERS AND PERHAPS A
THUNDERSTORM LATE ACCOMPANIED BY LOCAL MVFR CONDITIONS.

SAT...MORE SHOWERS POSSIBLE WITH ANOTHER COLD FRONT.

SUN...SHOWERS EARLY...THEN IMPROVING CONDITIONS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE/MARTIN
NEAR TERM...FITZGERALD/LA CORTE
SHORT TERM...LA CORTE
LONG TERM...MARTIN
AVIATION...LA CORTE/COLBERT
Hazardous weather outlook, May 8, 3:57 AM EDT, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
357 AM EDT WED MAY 8 2013

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-090800-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
357 AM EDT WED MAY 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COLD FRONT WILL SLIDE ACROSS THE COMMONWEALTH FRIDAY AFTERNOON
AND EVENING...PRECEDED BY SCATTERED STRONG TO POTENTIALLY SEVERE
THUNDERSTORMS.

A SECOND COLD FRONT WILL MOVE SOUTHEAST FROM THE GREAT LAKES AND
CROSS THE REGION LATE SATURDAY INTO EARLY SUNDAY. MUCH COLDER AIR
WILL FOLLOW FOR SUNDAY THROUGH EARLY NEXT WEEK...BRINGING THE
LIKELIHOOD OF FROST ACROSS MUCH OF CENTRAL AND NORTHERN
PENNSYLVANIA SUNDAY NIGHT AND MONDAY NIGHT...AND AT LEAST PATCHY
FROST ACROSS THE SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LAMBERT

In the hours before

Local storm report, May 8, 2:11 PM EDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
211 PM EDT WED MAY 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     FLASH FLOOD      LEWISBURG               40.96N  76.89W
05/08/2013                   UNION              PA   911 CALL CENTER

            BULL RUN OVER ROADWAY

1145 AM     FLASH FLOOD      2 SSE LEWISBURG         40.94N  76.88W
05/08/2013                   UNION              PA   911 CALL CENTER

            TURTLE CREEK OVER ROADWAY

1200 PM     FLASH FLOOD      5 SW SUNBURY            40.81N  76.86W
05/08/2013                   SNYDER             PA   911 CALL CENTER

            WATER ON ROUTE 11

1225 PM     FLASH FLOOD      SUNBURY                 40.86N  76.79W
05/08/2013                   NORTHUMBERLAND     PA   911 CALL CENTER

            REAGAN AND HAMILTON UNDERPASSES CLOSED DUE TO FLOODING
            IN AND NEAR SUNBURY

&&

EVENT NUMBER CTP1300050 CTP1300051 CTP1300052 CTP1300053

COLBERT
Special weather statement, May 8, 5:41 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
541 PM EDT WED MAY 8 2013

PAZ056-057-059-063-066-082215-
CUMBERLAND PA-DAUPHIN PA-LANCASTER PA-LEBANON PA-PERRY PA-
541 PM EDT WED MAY 8 2013

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN CUMBERLAND...
NORTHWESTERN LANCASTER...PERRY...SOUTHERN DAUPHIN AND SOUTHWESTERN
LEBANON COUNTIES...

AT 533 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM LAWN
TO DUNCANNON TO BIG SPRING STATE PARK...MOVING NORTH AT 10 MPH.

THESE STORMS WILL PRODUCE SMALL HAIL. THESE STORMS WILL AFFECT MOUNT
GRETNA...DUNCANNON...LOYSVILLE AND ELLENDALE FORGE.

OTHER NOTABLE LOCATIONS AFFECTED INCLUDE HARRISBURG INTERNATIONAL
AIRPORT...HERSHEY PARK...CITY ISLAND...PENN STATE COLLEGE OF MEDICINE
AND PENN STATE HARRISBURG.

LAT...LON 4027 7707 4019 7762 4023 7761 4022 7764
      4025 7764 4025 7767 4027 7766 4030 7766
      4038 7753 4040 7754 4046 7742 4053 7696
      4039 7639 4013 7650

FORECASTER: KF

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 10:57 AM EDTAreal Flood AdvisoryCTPCentre, Clinton, Dauphin, Lycoming, Montour, Northumberland and 4 more3 hr
May 8, 11:32 AM EDTFlash Flood WarningCTPClinton, Lycoming, Northumberland, Snyder, Union3 hr
May 8, 5:41 PM EDTSpecial Weather StatementCTPDauphin, Lebanon, Perry34 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.